Oklahoma, 2013

Flood in Oklahoma, August 4 to 10, 2013

August 4 to 10, 2013 · NWS TSA · 1 event in 1 county or zone

Several thunderstorm complexes, each producing heavy rainfall, moved across southeastern Kansas and northeastern Oklahoma during the first ten days of August, resulting in total rainfall amounts for the period across the area exceeding ten inches in some areas. This locally heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several thunderstorm complexes, each producing heavy rainfall, moved across southeastern Kansas and northeastern Oklahoma during the first ten days of August, resulting in total rainfall amounts for the period across the area exceeding ten inches in some areas. This locally heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 5:18 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 4, 5:18 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
618 PM CDT SUN AUG 4 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ONGOING STRONG CONVECTION ACROSS WEST CENTRAL AR WILL CONTINUE
EASTWARD WITH ONLY A BRIEF IMPACT POTENTIAL FOR AREA TERMINALS.
OVERNIGHT STORMS ARE AGAIN LIKELY WITH HIGHEST CHANCES BEING
ACROSS FAR NORTHERN OK INTO FAR NW AR. THUNDERSTORM AND/OR LOWER
CEILINGS MAY REMAIN AN IMPACT THROUGH LATE MORNING FOR NORTHERN
LOCATIONS WITH VFR CONDITIONS PREVAILING AREA WIDE BY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SUN AUG 4 2013/

DISCUSSION...
BIGGEST CONCERN THROUGH TONIGHT AND INTO TOMORROW WILL BE THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL ALONG THE NRN FRINGES OF THE
FORECAST AREA.

SHOWERS/ISOLATED THUNDERSTORMS CONTINUE ACROSS MUCH OF SE KS/SW
MO/FAR NE OK AND NW AR THIS AFTERNOON...AHEAD OF A MCV CURRENTLY
MOVING E ACROSS SRN KS. CLOUD/PRECIP SHIELD HAS RESULTED IN A
WELL-DEFINED DIFFERENTIAL HEATING BOUNDARY THAT STRETCHED FROM NW OK
INTO WCNTRL AR...WITH RECENT ISOLATED THUNDERSTORM DEVELOPMENT NOTED
S OF KFSM. ONSET OF LOW-LEVEL JET THIS EVENING/OVERNIGHT WILL KEEP
CONVECTION GOING...ALTHOUGH MODEL PLACEMENT OF HEAVIEST RAINFALL
AXIS VARIES THROUGH TONIGHT...WITH THE GFS SLIGHTLY FARTHER S THAN
THE NAM/ECMWF/GEM. CONFIDENCE ISN'T AS HIGH AS THE PAST FEW
DAYS...AND PLAN ON A COMPOSITE QPF SOLUTION AT THIS TIME. WILL
EXTEND THE CURRENT FLASH FLOOD WATCH THROUGH AT 12Z MONDAY...AND
LATER SHIFTS MAY NEED TO EXTEND THIS.

SFC BOUNDARY WILL LIFT GRADUALLY N MONDAY NIGHT INTO TUESDAY...WITH
UPPER FLOW TRANSITIONING TO A MORE WLY DIRECTION. WILL CONTINUE WITH
LOW POPS ALONG THE KS/MO BORDERS...ALTHOUGH BULK OF CONVECTION IS
EXPECTED TO REMAIN TO OUR N.

A SFC FRONT IS EXPECTED TO MOVE INTO THE REGION LATE WEDNESDAY...AND
STALL ACROSS THE AREA THROUGH THE END OF THE WEEK. BROAD WLY/SWLY
UPPER FLOW SHOULD SUPPORT MOSTLY POST-FRONTAL PRECIPITATION WITH THE
FEATURE...AND THE BEST CHANCES APPEAR TO BE WEDNESDAY NIGHT INTO
THURSDAY AT THIS TIME. ECMWF/GFS SUGGEST A REASONABLE SUB-TROPICAL
CONNECTION DURING THIS PERIOD...SO WE'LL NEED TO BE AWARE OF
ADDITIONAL HEAVY RAINFALL.

MONDAY/TUESDAY SHOULD BE THE HOTTEST DAYS OF THE COMING WEEK...WITH
HIGHS PUSHING 100F ACROSS MUCH OF ERN OK/WCNTRL AR. WILL LIKELY NEED
HEAT HEADLINES FOR THESE DAYS...BUT WILL DEFER TO EVENING/NIGH CREW
FOR FINAL DECISION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  99  77 100 /  30  10  10  10
FSM   74  97  75 100 /  30  30  10  10
MLC   75 100  76 101 /  20  10  10  10
BVO   73  97  72 100 /  40  20  20  10
FYV   72  93  73  95 /  60  40  20  10
BYV   69  90  72  94 /  70  60  20  10
MKO   72  99  74  99 /  30  20  10  10
MIO   72  96  74  97 /  70  30  30  10
F10   75  99  76 100 /  20  10  10  10
HHW   75 100  75 100 /  10  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR OKZ056-OKZ057-OKZ058-
     OKZ063.

AR...FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011.

&&

AVIATION...07
Hazardous weather outlook, Aug 4, 5:28 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
628 PM CDT SUN AUG 4 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
628 PM CDT SUN AUG 4 2013

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OF A NOWATA TO JAY TO FAYETTEVILLE LINE.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING THROUGH EARLY EVENING.

DISCUSSION...
THUNDERSTORMS LOCATED IN WEST CENTRAL ARKANSAS AND EAST CENTRAL
OKLAHOMA HAVE DIMINISHED EARLY THIS EVENING...AND SHOULD CONTINUE TO
DO SO THROUGH MID EVENING. IN ADDITION...SCATTERED SHOWERS WITH
ISOLATED THUNDERSTORMS CONTINUE ACROSS AREAS ALONG AND NORTH OF
HIGHWAY 412 IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

LATER TONIGHT...ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP
IN KANSAS AND MOVE TO THE SOUTHEAST TOWARD PARTS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AFTER MIDNIGHT. LOCALIZED HEAVY
RAIN AND FLOODING POTENTIAL WILL BE THE MAIN CONCERN...BUT A
LIMITED THREAT OF GUSTY WINDS AND HAIL WILL EXIST. A FLASH FLOOD
WATCH CONTINUES FOR AREAS NORTH AND EAST OF A NOWATA TO JAY TO
FAYETTEVILLE LINE THROUGH SUNRISE MONDAY MORNING.

HOT AND HUMID CONDITIONS CONTINUE ACROSS PORTIONS OF SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH TRIPLE DIGIT HEAT INDICES
TO CONTINUE THROUGH EARLY EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL GRADUALLY DECREASE MONDAY AND TUESDAY...AND
WILL BE CONFINED MAINLY TO WESTERN ARKANSAS AS RIDGING STRENGTHENS
ALOFT. A WEAK FRONTAL BOUNDARY WILL BRING THUNDERSTORM CHANCES TO
THE REGION FOR THE MIDDLE TO LATTER HALF OF THE WEEK AND INTO THE
WEEKEND. HOT AND HUMID WEATHER...WITH TRIPLE DIGIT HEAT INDICES...WILL
PERSIST SOUTH OF THIS FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 4, 2:54 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT SUN AUG 4 2013

OKZ072-074-076-042130-
HASKELL OK-LE FLORE OK-SEQUOYAH OK-
354 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN HASKELL AND NORTHERN LE FLORE

IN EAST CENTRAL OKLAHOMA
     SOUTHERN SEQUOYAH

AT 354 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF COWLINGTON...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...COWLINGTON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3545 9477 3526 9471 3525 9491 3536 9495
TIME...MOT...LOC 2054Z 257DEG 6KT 3532 9484
Special weather statement, Aug 4, 3:25 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
425 PM CDT SUN AUG 4 2013

OKZ072-042200-
SEQUOYAH OK-
425 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     CENTRAL SEQUOYAH

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF SALLISAW...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SALLISAW.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3539 9468 3538 9489 3540 9490 3547 9491
      3551 9468
TIME...MOT...LOC 2125Z 258DEG 9KT 3543 9483
Special weather statement, Aug 4, 4:06 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CDT SUN AUG 4 2013

ARZ029-OKZ076-042230-
LE FLORE OK-SEBASTIAN AR-
506 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     WESTERN SEBASTIAN

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN LE FLORE

AT 507 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SCULLYVILLE...
MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...ROCK ISLAND...SPIRO...POCOLA...SCULLYVILLE...
BRADEN...MILL CREEK...HACKETT...JENSON AND BONANZA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3518 9435 3518 9461 3527 9464 3531 9455
      3530 9449 3533 9449 3536 9442
TIME...MOT...LOC 2207Z 253DEG 5KT 3524 9454
Special weather statement, Aug 4, 4:22 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT SUN AUG 4 2013

ARZ019-OKZ072-042300-
CRAWFORD AR-SEQUOYAH OK-
522 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     WESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

AT 522 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF SHORT TO 3 MILES SOUTHWEST OF DORA...
MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...SHORT...UNIONTOWN...FIGURE FIVE AND DORA.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3542 9449 3557 9469 3564 9456 3564 9447
      3550 9433
TIME...MOT...LOC 2222Z 230DEG 7KT 3554 9461 3544 9448
Special weather statement, Aug 4, 4:40 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CDT SUN AUG 4 2013

ARZ019-OKZ069-072-042315-
ADAIR OK-CRAWFORD AR-SEQUOYAH OK-
540 PM CDT SUN AUG 4 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CRAWFORD

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN ADAIR

AT 540 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF SHORT TO 6 MILES NORTH OF SHORT
TO 5 MILES SOUTH OF SHORT...MOVING NORTHEAST AT 15 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...SHORT...
UNIONTOWN...CEDARVILLE...NATURAL DAM AND LEE CREEK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3554 9427 3549 9449 3560 9456 3567 9465
      3576 9448 3573 9435
TIME...MOT...LOC 2240Z 246DEG 11KT 3565 9460 3566 9450
          3550 9447
Local storm report, Aug 4, 5:42 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT SUN AUG 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 N NATURAL DAM         35.66N 94.39W
08/04/2013                   CRAWFORD           AR   EMERGENCY MNGR

            LARGE TREE LIMB BLOCKING THE ROAD NORTH OF NATURAL DAM
            NEAR MOUNTIAN FORK CREEK.

&&

AEJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
August 4, 7:15 PM CST to August 10, 12:30 PM CST
Where
Ottawa County, 9 mi WNW of North Miami to 5.3 mi NW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.970, -95.031

The Neosho River near Commerce rose above its flood stage of 15 feet at 8:15 pm CDT on August 4th. The river crested at 18.95 feet at 3:00 am CDT on the 7th, resulting in moderate flooding. The river fell below flood stage at 1:30 pm CDT on the 10th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473140.